[Skip to Content]
[Skip to Content Landing]
Article
July 1980

Lobar Pulmonary HemorrhageAn Unusual Complication of Swan-Ganz Catheterization

Author Affiliations

From the Division of Cardiothoracic Surgery (Drs Connors, Sandza, and Shaw), Washington University School of Medicine, and the Department of Surgery (Drs Connors, Sandza, and Shaw), the Division of Pathology (Dr Lombardo), and the Division of Cardiology (Dr Wolff), the Jewish Hospital of St Louis, St Louis.

Arch Surg. 1980;115(7):883-885. doi:10.1001/archsurg.1980.01380070071016
Abstract

• Massive lobar pulmonary hemorrhage related to Swan-Ganz catheterization represents a catastrophic complication that, to our knowledge, has received little attention in the literature. Our experience with two recent cases emphasizes the life-threatening nature of such bleeding as well as the potential for patient salvage after urgent resectional therapy. A spectrum of pulmonary vascular injuries is incurred after the insertion of a balloon-tipped catheter, and there are therapeutic approaches for each. The anticoagulation associated with cardiac surgical procedures prompts us to suggest that the technique of insertion and the use of the Swan-Ganz catheter in these patients be modified to avoid this complication.

(Arch Surg 115:883-885, 1980)

×